Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

183 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes numbness in the left hand along with dizziness?

Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3630 Questions

default
Posted on Tue, 17 Oct 2017 in Brain and Spine
Question: Hello Doctor,
I have had dizziness for more than a week now, as well as weakness and quasi-numbness in my left hand. I have A-fib. My concern is that I might have had a stroke. My other concern is MS. I saw a physician who immediately said labyrinthitis and gave me antihistamines. I took one and felt worse. She did not even examine my arm.

What do you think is going on?davl
doctor
Answered by Dr. Olsi Taka 1 hour later
Brief Answer:
Stroke should be carefully considered, MS unlikely.

Detailed Answer:
I read your question carefully and I understand your concern.

I do agree with you that the physician seems not to have paid enough attention to the upper left limb issue. Since you suffer from Afib you are someone at risk of stroke. I wonder what do you take for stroke prevention, if you are on blood thinners a hemorrhage may be taken into consideration as well.
For that reason while I can't examine your hand I would say that acute dizziness with weakness in the limb on one side, in someone with a risk factor such as Afib warrants at least a neurological physical exam and brain imaging. Brain imaging may at times not be necessary if neurological exam findings suggest some other cause such as a neck origin, but before saying that a detailed exam is needed. So I would advise a neurologist consult or if that takes time to schedule present yourself to the Emergency Room.

As for MS I would say that is highly unlikely, it is very rarely encountered at your age, usually its manifestations start at a younger age.

I remain at your disposal for other questions.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka 1 hour later
Dear Doctor Taka,

Thank you so much for your thoughtful and concerned response. I wish my own primary care physician were half so attentive. I will schedule an appointment with a neurologist as soon as possible.

Best wishes,
XXXXXXX London
doctor
Answered by Dr. Olsi Taka 1 minute later
Brief Answer:
You're welcome, my best wishes.

Detailed Answer:
I hope nothing serious turns out and things work for the best.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Medical Topics

Recent questions on  Labyrinthitis

doctor1 MD

A 16 year old girl is experiencing dizziness, n/v, bilateral dilatedlabyrinthitis pupils, headache 6-8/10 headache....for 2 weeks. Had been thrown to the ground 2 weeks ago. Cat scan negative. Not sure they checked her ears in ER. Could this be labyrinthitis?

doctor1 MD

Hi I am a 33 yr old male; I had an attack of vertigo almost three weeks back. I went to ER where they said it s Vestibular neuritis and I was put on 8mg Serc and 5mg Stematil. I took the meds for 5 days and was apparently fine. On the 8th day had this nausea with a little wobbly feeling; consulted a local doc and he started me on 16mg Serc for 5 days. The moment I took 16mg my head had this fullness feeling and my head was almost always wobbly. 5 days after I went to Neurology and they said my neurological exam was fine but I should take 5mg stem and 8mg serc for 7 days. The next day I consulted an ENT Surgeon and he said it s Viral Labyrinthitis and that I should be fine by the end of the present medicinal course. But even though I am taking the meds, my head still feels wobbly and have this occasional nauseated feeling. I am very concerned as I have to travel in a month and my symptoms does not seem to be getting any better. An advice is much appreciated.

doctor1 MD

I have had Labrynthitis for 10 weeks now. The vertigo/dizziness has been improving with physical therapy but the anxiety has been very high the since the beginning. I had been taking xanax along with meclizine, but my primary and physical therapist decided that prozac would be great for me in the long run. The prozac has actually made my vertigo and dizziness much worse. I just began taking it 3 days ago, but I am questioning whether it is right for me or not. I told my Ear, Nose, and Throat doctor that I began taking prozac and he told me that could make my balance much worse. My primary and physical therapist disagree. The prozac is certainly making me more dizzy right now, but I wasn t sure if that is just a normal side effect as my body is getting used to the medication, or if the ENT is right and I should stop before possibly making my balance from the labrynthitis worse. I really don t know what the correct answer is and I am tired of suffering from this.

doctor1 MD

5 years ago, i contracted labyrinthitis got water in the ear accidentaly and started having dizzy episodes that would last a few minutes. During these episode i would here a loud ringing in my ear and the room would start spinning, especially if i tilted me head towards the side the ear was on. During these i used to hold my breath through fear of the attack. Gradually after a few months the attacks stopped as i constantly held my head tilted to the opposite side. Then 3 years ago during sleep my head tilted back to the affected side and the attacks started again. Ive since been told by a gp it is happening with anxiety attacks, i get the ringing and balance loss (it feels like an outer body experience) then after a few months again they stopped. Ive only had a dozen or so since (i managed a year between 2 attacks, these started on monday 10th october and ive had half a dozen since. Im not eating or sleeping properly due to this and have become severly depressed to the point when the episodes returned 3 years ago ive thought about ending it all, but since learned this would not help anyone. Is there any surgery i could have that would completely stop these together, I dont mind losing hearing in the ear

doctor1 MD

I was in XXXXXXX and suffered a bout of dehydration (on top of lack of sleep and food) last Wednesday evening. I had a massive shooting headache , at which time I tried to compensate with water and advil , and did throw up mostly water....

doctor1 MD

I have had vertigo for many years and am on meds for it but today it showed up as I was getting out of bed to go to the bathroom and get dressed but my nose was stopped up and like I have always have heard that nose spay was bad but I used it any...